Application of a vesicant IV solution is crucial. When an IV solution is leaked into the area surrounding the vein, it is called extravasations in which patient experience pain, swelling, redness, blistering and others. Early intervention and identification of it is crucial in order to prevent any kind of serious adverse outcomes. The action and intervention of a nurse always protects the patients. The injuries in the extravasations are considered as medical emergencies and the affected area should be immediately elevated and monitored. The first task would be stopping the application of vesicant. As per the condition of the patient, a hot or cold compress might be placed on the injuries and in this case as the patient is experiencing blistering, redness and others a cold compression is preferable. Using the saline, the area must be washed out properly and a dressing should be applied in the swelled area. In order to decrease the concentration of toxin, it is always important to test the washout efflux (Coyle, Griffie & Czaplewski, 2014). The registered nurse should document the incident of extravasations starting from its date and time to its type. Documentation helps the practitioner to proceed for the further treatment considering the condition of the patient. The nurse should also inform the patient’s family about the issue and provide the extravasations managing leaflet which will help them in managing it. The injury will be observed and at the same time it will be elevated also, until it obtains a normal appearance as it was. A constant medical follow-up is highly recommended in this regard (Gardner, Authority, Kelly Scott, Navigator & Magee, 2017).
Coyle, C. E., Griffie, J., & Czaplewski, L. M. (2014). Eliminating extravasation events: a multidisciplinary approach. Journal of Infusion Nursing, 37(3), 157-164. Doi: https://doi.org/10.1097/NAN.0000000000000034
Gardner, L. A., Authority, P. P. S., Kelly Scott, B. S. N., Navigator, O. B. H. N., & Magee, M. C. (2017). Radiology Contrast Concerns: Reports of Extravasation and Allergic Reactions, 14(2), 76-79. Retrieved from: https://patientsafety.pa.gov/ADVISORIES/Pages/201706_76.aspx